Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS San Diego, CA

June 22, 2022Riverside County, California

NWS San Diego, CA issued this flash flood warning at Jun 22, 2022, 3:20 PM PDT for Riverside County, California. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2022, 3:20 PM PDT (22:20 UTC)
Expired
Jun 22, 2022, 5:05 PM PDT
In force
105 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 87 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2616 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WGUS56 KSGX 222220
FFWSGX
CAC065-230130-
/O.NEW.KSGX.FF.W.0001.220622T2220Z-220623T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
320 PM PDT Wed Jun 22 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 630 PM PDT.

* At 320 PM PDT, gauge reports indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. The expected rainfall rate is 0.5 to 0.75 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Gauges reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Northwestern Palm Springs, Mt San Jacinto State Park, Hwy 243 
  Between Banning And Idyllwild, northwestern Desert Hot Springs, 
  Whitewater, Cabazon, North Palm Springs and Morongo Indian 
  Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3384 11680 3401 11676 3400 11655 3382 11657

FLASH FLOOD...GAUGE INDICATED
EXPECTED RAINFALL RATE...0.5-0.75 INCHES IN 1 HOUR

$$

CO
1 follow-up statement
149 
WGUS76 KSGX 230005
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
505 PM PDT Wed Jun 22 2022

CAC065-230015-
/O.CAN.KSGX.FF.W.0001.000000T0000Z-220623T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
505 PM PDT Wed Jun 22 2022

...FLASH FLOOD WARNING IS CANCELLED FOR RIVERSIDE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3384 11680 3401 11676 3400 11655 3382 11657

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:09 PM PDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 22, 2:09 PM PDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
209 PM PDT Wed Jun 22 2022

.SYNOPSIS...
An upper low will continue to draw mid level moisture northward
across the area through this evening with scattered showers and
isolated thunderstorms, focusing over the mountains and deserts.
Drying will occur on Thursday, but there will still be a slight
chance of thunderstorms over the mountains and deserts Thursday
afternoon. It will turn even drier Friday through Saturday along
with warming conditions. For Sunday into early next week, more
substantial moisture should remain to the east. However, there
could still be occasional minor intrusions of moisture for a
slight chance of afternoon thunderstorms in the mountains next
week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

-Forecast Highlights-

* Scattered monsoonal thunderstorms focusing mountains/deserts
* Thunderstorms most numerous this afternoon, much less Thursday
* Warming this weekend with temps 5-10 degrees above normal

Monsoon season 2022 has started out with a bang! Scattered
thunderstorms have impacts SoCal with lots of lightning being the
main impact. The thunderstorms were most numerous over Orange
County and across the San Bernardino County mountains and to the
high desert region this morning.

This afternoon, we are seeing the transition to a mountain and
desert focus with the sea breeze moving inland and clearing most
coast/valley locations from activity. The main concern for heavy
rainfall will be along the Peninsular south to north mountain
ranges paralleling storm vector winds. There continues to be a
marginal risk of damaging winds as well. This risk is highest over
the deserts where evaporation/downward momentum transport
potential is greatest.

Thunderstorms are forecast to wane this evening. An upper low off
Point Conception will start moving east over central California on
Thursday. West winds will lead to decreasing moisture over the
region. However, residual moisture will continue and could lead to
isolated thunderstorms over the mountains and deserts Thursday
afternoon. Am not expecting nearly the activity as we have seen
over the past 24 hours. In fact, coasts and valleys likely will
stay dry.

Friday through early next week will be dry along with warming
conditions as upper ridging builds in. This will push temps most
areas 5-10 degrees above normal with heat risk on the increase.
Current forecast has highs reaching into the lower 100s across
much of the Inland Empire and the high desert and to around 110
for the lower deserts. Lows will be above normal as well.

Depending on upper ridge placement next week, some return of
monsoonal moisture is possible which could lead to a few
thunderstorms over the mountains and deserts. This risk could
begin as early as Sunday, but more likely beginning on Monday and
could continue through Wednesday before the moisture likely
shifts east with dry weather favored for the latter half of next
week.

&&

.AVIATION...
222030Z....SCT CU/TCU near TSRA through this evening, primarily over
mountains and deserts. Bases near 10,000 FT MSL and tops to 30,000
FT MSL. through 03Z Thu. Vis locally reduced to 3-5 SM in stronger
SHRA/TSRA. Areas of MOD-STG up/downdrafts and LLWS vcty TSRA. Areas
west of the mountains SCT-BKN cigs 100-150 ft MSL. Moderate to high
confidence.

After 06Z Thu, mostly clear skies for all areas. Slight chance of
SCT CU/TCU developing with ISO TSRA possible again across the
mountain and desert areas 19Z Thu - 01Z Fri. Moderate confidence.

&&

.MARINE...
A slight chance of showers and thunderstorms possible the rest of
this afternoon. Any thunderstorms that form could produce gusty
winds, dangerous cloud-to-water lightning, and waterspouts. Breezy
onshore winds are expected with gusts near 20 knots each afternoon
and evening Thursday through Saturday across the outer waters.

&&

.FIRE WEATHER...
A weak upper level low pressure system will draw mid level
moisture northward across the area today with scattered showers
and isolated thunderstorms with the greater coverage north of San
Diego County. Thunderstorms will produce lightning strikes,
strong gusty winds and brief heavy downpours. The potential for
stronger thunderstorm wind gusts is greater at lower elevations
with the potential for brief heavy downpours greater in the
mountains. Even with the drying into Thursday, there could still
be enough residual moisture for a slight chance of showers and
thunderstorms in the mountains and deserts in the afternoon. Then
drier and more stable for Friday and Saturday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Gregoria
AVIATION/MARINE...APR

In the hours before

Local storm report, Jun 22, 1:29 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
129 PM PDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             4 SE BIG BEAR CITY      34.24N 116.79W
06/22/2022  E0.25 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED SPOTTER, BENSWEATHER, REPORTS
            EASTERN END OF VALLEY COVERED IN LIGHT
            COATING OF HAILSTONES AS SEEN FROM CAMERA
            VIEW. ROOFS AND SOME GROUND COVERED IN HAIL.
            THUNDERSTORM MOVED OVER THE AREA AROUND
            12:30 PM ON THE 22ND.

&&

APR
Special weather statement, Jun 22, 2:11 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service San Diego CA
211 PM PDT Wed Jun 22 2022

CAZ055-056-065-222200-
Riverside County Mountains CA-San Gorgonio Pass Near Banning CA-
San Bernardino County Mountains CA-
211 PM PDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 300 PM PDT...

At 210 PM PDT, Doppler radar was tracking a strong thunderstorm near
Cabazon, or 8 miles northwest of Mt San Jacinto State Park, moving
north at 25 mph.

HAZARD...Winds of 40 to 50 mph and frequent lightning strikes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mt San Jacinto State Park, northwestern Desert Hot Springs,
Whitewater, Cabazon and Morongo Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3384 11668 3390 11680 3405 11674 3400 11657
TIME...MOT...LOC 2110Z 187DEG 21KT 3394 11672

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CO
Local storm report, Jun 22, 2:29 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
229 PM PDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     LIGHTNING        PALM SPRINGS            33.82N 116.50W
06/22/2022                   RIVERSIDE          CA   PUBLIC

            REPORTS OF POWER OUTAGE IN PALM SPRINGS AND
            TREE FIRE FROM LIGHTNING STRIKE PER SOCIAL
            MEDIA.

&&

TS
Special weather statement, Jun 22, 2:40 PM PDT, 40 minutes before
Special Weather Statement
National Weather Service San Diego CA
240 PM PDT Wed Jun 22 2022

CAZ055-060-065-222230-
San Gorgonio Pass Near Banning CA-Apple and Lucerne Valleys CA-
San Bernardino County Mountains CA-
240 PM PDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 330 PM PDT...

At 239 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mountain Home Village, or near Onyx Summit, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and frequent lightning strikes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Onyx Summit, Hwy 38 Between Onyx Summit And Sugarloaf, Hwy 38 Between
Yucaipa And Onyx Summit, Heart Bar Campground and Woodlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3401 11664 3400 11675 3424 11681 3423 11661
TIME...MOT...LOC 2139Z 183DEG 26KT 3413 11671

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CO
Local storm report, Jun 22, 2:50 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     WILDFIRE         3 SE MOUNTAIN CENTER    33.67N 116.69W
06/22/2022                   RIVERSIDE          CA   LAW ENFORCEMENT

            BRUSH FIRE STARTED BY EXPLODING TRANSFORMER.

&&

TS
Special weather statement, Jun 22, 2:50 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service San Diego CA
250 PM PDT Wed Jun 22 2022

CAZ056-061-065-222215-
Riverside County Mountains CA-San Gorgonio Pass Near Banning CA-
Coachella Valley CA-
250 PM PDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of Riverside County
through 315 PM PDT...

At 249 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mt San Jacinto State Park, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Springs, Mt San Jacinto State Park, Idyllwild-Pine Cove, Hwy 243
Between Banning And Idyllwild, Cathedral City, Desert Hot Springs,
Rancho Mirage, North Palm Springs, Whitewater and Thousand Palms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3365 11659 3377 11675 3401 11658 3384 11633
TIME...MOT...LOC 2149Z 220DEG 13KT 3377 11662

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:44 AM PDTSpecial Weather StatementSGX46 min
Jun 22, 10:47 AM PDTSpecial Weather StatementSGX43 min
Jun 22, 11:24 AM PDTSpecial Weather StatementSGXOrange36 min
Jun 22, 11:30 AM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jun 22, 12:49 PM PDTSpecial Weather StatementSGX41 min
Jun 22, 1:44 PM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Jun 22, 2:02 PM PDTAreal Flood AdvisorySGXRiverside3 hr
Jun 22, 2:11 PM PDTSpecial Weather StatementSGX49 min
Jun 22, 2:40 PM PDTSpecial Weather StatementSGX50 min
Jun 22, 2:50 PM PDTSpecial Weather StatementSGXRiverside25 min
Jun 22, 4:05 PM PDTSpecial Weather StatementSGXSan Diego40 min
Jun 22, 4:25 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego35 min
Jun 22, 4:29 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.